Oregon, 2009

High Wind in Oregon, May 4, 2009

May 4, 2009 · NWS MFR · 2 events in 2 counties and zones

An unseasonably strong late season cold front brought high winds to the Southern Oregon coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonably strong late season cold front brought high winds to the Southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 4, 7:55 AM PST, 5 hours 16 minutes earlier.

Area forecast discussion, May 4, 7:55 AM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT MON MAY 4 2009

.DISCUSSION...THE FORECAST LOOKS ON TRACK. A STRONG STORM FOR
THIS TIME OF THE YEAR IS JUST OFF THE COAST AND WILL IMPACT THE
REGION LATE THIS MORNING THROUGH THIS EVENING. SNOW LEVELS LOOK TO
REMAIN ABOVE THE MAJOR PASSES BUT RAINFALL WILL BE MODERATE TO
HEAVY...ESPECIALLY NEAR THE COAST. THIS WILL BE A RATHER SHORT
DURATION EVENT BUT THERE LOOKS TO BE ENOUGH RAINFALL TO JUSTIFY
THE SMALL STREAM FLOOD ADVISORY FOR CURRY...JOSEPHINE AND SISKIYOU
COUNTIES THAT IS IN EFFECT THROUGH 11 PM.

SHOWERS WILL DECREASE IN INTENSITY AND COVERAGE AFTER MIDNIGHT. I
WILL LIKELY RAISE POPS BY A CATEGORY FOR TUESDAY WITH THE
AFTERNOON PACKAGE AS THE RECENTLY ARRIVED 12Z NAM AND GFS DATA
INDICATE SCATTERED LIGHT SHOWERS TUESDAY.

AFTER ANOTHER WEAKER FRONT TUESDAY NIGHT INTO WEDNESDAY..THE
SECOND HALF OF THE WEEK LOOKS TO BE RAIN-FREE.

&&

.AVIATION...INCREASING WINDS ALOFT WILL PRODUCE AREAS OF LOW
LEVEL WIND SHEAR AT THE COAST AND ACROSS THE EAST SIDE OF THE
CASCADES THIS MORNING BEFORE LOW LEVEL WINDS INCREASE. WIDESPREAD
VFR CONDITIONS WITH LOCAL MVFR CIGS IN THE UMPQUA WILL BE
CHANGING TO AREAS OF MVFR WITH MTN OBSCURATIONS AND WDSPRD
MODERATE TO HEAVE RAIN AFTER 18Z TODAY. NO IMPROVEMENT INTO THE
EVENING...BUT DECREASING WINDS AND SOME CLOUD THINNING AFTER 06Z
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 320 AM PDT MON MAY 4 2009/

DISCUSSION...A STRONG STORM APPROACHING THE COAST EARLY THIS
MORNING WILL INTENSIFY THIS AFTERNOON AS A SURFACE LOW NEAR 980 MB
WRAPS INSIDE 130W OFF NORTHERN OREGON. WINDS OVER THE MARINE
WATERS AND AT THE COAST WILL INTENSIFY WITH STRONG IMPACTS FOR
MARINERS AND COASTAL RESIDENTS. WINDS WILL ALSO INCREASE INLAND. SEE
MARINE WEATHER WARNING AND HIGH WIND WARNINGS/ADVISORIES.

IN ADDITION TO WIND...HEAVY RAINS ARE EXPECTED ACROSS THE COAST
RANGE AND INTO THE CASCADES AND SISKIYOUS THIS AFTERNOON THROUGH
TONIGHT WITH RISING SNOW LEVELS. A POWERFUL UPPER JET (120-150 KT)
WILL BE ARRIVING INTO NORTHERN CALIFORNIA WHICH WILL WORK WITH
STRONG WARM-FRONTAL LIFTING TO PRODUCE RISING SNOW LEVELS AND
INCREASING RAIN RATES. THE MOISTURE WITH THIS STORM HAS
SUBTROPICAL ORIGINS AND PRECIPITABLE WATER VALUES ARE STILL
EXPECTED TO BE 1.5 TIMES TO DOUBLE THE NORMAL VALUES FOR THIS TIME
OF YEAR. WEVE DECIDED TO ISSUE A SMALL STREAM FLOOD ADVISORY TO
COVER THE THREATS FOR RISING WATER LEVELS. FLOODING ON THE MAJOR
RIVERS IS NOT EXPECTED AS THIS WILL BE A RELATIVELY SHORT-DURATION
EVENT. MINOR FLOODING...MUD SLIDES AND/OR DEBRIS FLOWS ARE
POSSIBLE.

THE STORM WILL WIND DOWN SIGNIFICANTLY AFTER MIDNIGHT TONIGHT BUT
ANOTHER PERIOD OF ACTIVE WEATHER WILL ARRIVE LATE TUESDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY AS A COLD FRONT DROPS IN FROM THE NORTH
PACIFIC. LESS WIND AND PRECIP WITH THIS STORM BUT WERE STILL
EXPECTING WIDESPREAD RAIN AND HIGH POPS WITH LOWERING SNOW LEVELS.

WE SHOULD QUICKLY REBOUND TO WARM AND MUCH DRIER SPRING CONDITIONS
THURSDAY INTO THE WEEKEND. HAVE NOT MADE ANY CHANGES TO PREVIOUS
FORECAST HERE. MODELS DIVERGE SIGNIFICANTLY SUNDAY-MONDAY SO
UNCERTAINTY INCREASES QUITE A BIT A WEEK OUT. STAVISH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
     FOR ORZ024-ORZ026-ORZ029-ORZ030-ORZ031.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR ORZ021-ORZ022.

CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
     FOR CAZ084.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM
     PDT THIS MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 5 PM PDT
     TUESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     STORM WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.

DW
Hazardous weather outlook, May 4, 9:57 AM PST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1057 AM PDT MON MAY 4 2009

ORZ022-050600-
CURRY COUNTY COAST-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM PDT. SEE WEATHER
MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-050600-
JACKSON COUNTY-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-050600-
CENTRAL SISKIYOU COUNTY-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 PM PDT. A FLOOD ADVISORY IS
EFFECT FOR SISKIYOU COUNTY UNTIL 11 PM PDT. SEE WEATHER MESSAGES FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-050600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 PM PDT. A FLOOD ADVISORY IS
EFFECT FOR CURRY AND JOSEPHINE COUNTIES UNTIL 11 PM PDT. SEE WEATHER
MESSAGES FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029>031-050600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-050600-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR THE AREA UNTIL 11 PM PDT. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-050600-
SOUTH CENTRAL OREGON COAST-
1057 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM PDT. A FLOOD
ADVISORY IS IN EFFECT FOR COOS COUNTY. SEE WEATHER MESSAGES FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOOD ADVISORY IS IN EFFECT UNTIL 1030 AM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

14

In the hours before

Local storm report, May 4, 12:22 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
122 PM PDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     NON-TSTM WND GST 2 SE COOS BAY           43.36N 124.20W
05/04/2009  M52 MPH          COOS               OR   TRAINED SPOTTER

            SUSTAINED WESTERLY WINDS 25-35 MPH. GUST OCCURED AT 118
            PM.

&&

SUGDEN
Local storm report, May 4, 12:22 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
122 PM PDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     NON-TSTM WND GST 2 SE COOS BAY           43.36N 124.20W
05/04/2009  M52 MPH          COOS               OR   TRAINED SPOTTER

            SUSTAINED WESTERLY WINDS 25-35 MPH. GUST OCCURRED AT 118
            PM.

&&

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
May 4, 1:11 PM PST to 8:41 PM PST
Where
Curry County Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

A number of station reported high winds with this storm. Humbug Mountain reported winds exceeding 58 mph every hour during this interval. The peak recorded gust was 81 mph at 04/1411 PDT. Gold Beach recorded a gust to 58 mph at 04/1359 PDT. The Flynn Prairie RAWS recorded warning gusts continuously from 04/1313 until 04/1613 PDT, and the peak gust was 74 mph at 04/1513 PDT. Reports of downed trees and power outages occurred all along the coast.

High Wind, South Central Oregon Coast

When
May 4, 1:11 PM PST to 7:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Based on observations in adjacent zone ORZ022 and a number of near warning level gusts recorded in ORZ021, it is assumed that some parts of this zone experienced gusts of 58 mph or greater. North Bend Airport reported a gust to 52 mph at 04/1555 PDT, and this station is not a typical location for high winds. Cape Blanco recorded a peak gust of 76 mph at 04/1255 PDT and Cape Arago recorded a peak gust of 62 mph at 04/1400 PDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158081, 158082.